Kentucky, 2011

Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 2011

February 9 to 10, 2011 · NWS PAH · 24 events in 22 counties and zones

A large area of snow occurred along and to the east of a well-defined surface low pressure trough. East of the surface trough, northeasterly surface winds kept cold air in place.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large area of snow occurred along and to the east of a well-defined surface low pressure trough. East of the surface trough, northeasterly surface winds kept cold air in place. Warmer air moving in aloft created conditions favorable for heavy snow. The heaviest snow occurred just ahead of a disturbance in the mid levels of the atmosphere. Snowfall rates in a narrow band near the Tennessee border were 1 to 2 inches per hour. As the low pressure trough moved east across the region, the snow ended in its wake. The heaviest snowfall totals occurred along and south of a line from Bardwell (Carlisle County) through Benton to Hopkinsville, where 4 to 5 inches was common. North of that line, amounts were generally from 1 to 3 inches. Specific snowfall totals included: 5 inches in Pembroke (Christian County) and Murray, 4 inches in Hopkinsville, Cadiz (Trigg County), Elkton (Todd County), Fulton (Fulton County), Bardwell, and near Draffenville (Marshall County), 3.5 inches in Hardin (Marshall County), 2.5 inches in Calvert City (Marshall County) and Paducah, 2 inches in Madisonville, 1.5 inches in Eddyville (Lyon County), and about one inch in Owensboro and Henderson. Due to very cold temperatures, roads quickly became snow-packed and very slippery. Numerous accidents were reported. A multi-vehicle crash blocked all lanes of the Purchase Parkway in Marshall County. Five vehicles were involved in an accident in Oak Grove in Christian County. Visibility was reduced to one-quarter mile or less in the heavy snow areas. Many schools were closed or dismissed early. Following the snow, a combination of residual moisture and dense freezing fog caused a fatal wreck on the Interstate 24 bridge westbound over the Cumberland River. The early morning accident started when the driver of a van lost control on the bridge and struck the concrete wall. As a tractor-trailer rig approached the crash site, the van driver jumped off the bridge to avoid being struck. The van driver died. The drivers of five tractor-trailer rigs that subsequently crashed on the bridge were uninjured. The interstate was closed for several hours between mile markers 31 and 40 due to the wreckage. The freezing fog was caused by temperatures around zero over the relatively warm river water below.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 3:28 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Feb 9, 3:28 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
328 AM CST WED FEB 9 2011

.DISCUSSION...
LATEST SURFACE MAP SHOWED ARCTIC HIGH PRESSURE SPRAWLED OVER
MUCH OF THE U.S. EAST OF THE ROCKIES. AN INVERTED TROF/FRONTAL
BOUNDARY WAS SET UP FROM NW ARKANSAS INTO CENTRAL TEXAS. WVAPOR
IMAGERY SHOWED MID LEVEL CIRCULATION OVER SW KANSAS MOVING EAST.
REGIONAL RADAR MOSAIC SHOWS LIGHT SNOW JUST TO OUR WEST. SNOW IS
NOW REACHING THE GROUND IN CENTRAL SECTIONS OF MISSOURI DOWN TO
AROUND JOPLIN AND INTO NW ARKANSAS. THIS EASTWARD TRANSLATION
SHOULD CONTINUE STEADILY THROUGH THE MORNING HOURS. THE MAIN
CHALLENGE WITH TODAY/S FORECAST WILL BE SNOWFALL AMOUNTS. I
BELIEVE ANOTHER KEY WILL BE...HOW MUCH IDENTITY AND STRENGTH WILL
REMAIN WITH THE SW KANSAS VORT. FOR NOW THE MODELS WEAKEN THIS
FEATURE THROUGH THE COURSE OF THE DAY AS IT MOVES EAST.
INTERESTING LATE GAME OBSERVATIONS. THE 6HR QPF FROM THE RUC IS
NOTABLY HIGHER OVER SW MISSOURI THROUGH 18Z...THAN THE GFS AND
SREF. PROBABLY CLOSER TO THE ECMWF. HPC/S 6 HR QPF FORECAST IS
MUCH CLOSER TO THE ECMWF THAN ANY OTHER MODEL. MAY BE ON TO
SOMETHING HERE.

FOR NOW...NO CHANGE TO THE GOING HEADLINE. GIVEN THE DEGREE OF
LOWER/MID TROPOSPHERIC COLD AIR...SLR RATIOS SHOULD BE RELATIVELY
HIGH. WENT ON THE ORDER OF 18/20:1 TO COMPUTE OUR AMOUNTS.
SOUNDING DATA SUGGESTS CLOSER TO 20:1 WHEN THE DERIVATION COMES
FROM THE MAX TEMP IN THE THERMAL PROFILE. SIDING CLOSER TO
ECMWF/HPC FORECAST QPF VALUES...THIS WOULD YIELD 2-4 INCHES
ACROSS FAR SOUTHERN SECTIONS...AND 1 TO 2 INCHES IN THE NORTH PART
OF OUR GOING ADVISORY...DROPPING OFF QUICKLY TO LESS THAN AN
INCH...TO A DUSTING HEADING NORTH TOWARD I-64. GIVEN THE DRY
NATURE TO THE SNOW...THE PROBABILITY OF A COATING EVEN IN OUR
NORTHERN COUNTIES IS ELEVATED. KEEPING WITH THE WINTER SEASON
TENDENCY...THIS IS A TRICKY SNOW FORECAST...GIVEN HIGHER SLR RATIO
AND SOME MODEL DISCREPANCIES WITH RESPECT TO QPF. COULD TREND
TOWARD LESS SNOW. COULD TEND HIGHER GIVEN SNOW PRODUCTION WILL
OCCUR IN COLD COLUMNAR CONDITIONS...AND DUE TO THE FACT THE LATEST
DATA SHOWS SLIGHTLY HIGHER QPF TO OUR WEST.

THE ACTIVITY SHOULD QUICKLY DEPART THIS EVENING. DRY AND COLD
WEATHER TO FOLLOW THROUGH THURSDAY. WENT ON THE COLD SIDE OF
GUIDANCE GIVEN THE AIRMASS AND SNOW COVER FACTOR. AS HAS BEEN
ADVERTISED FOR SEVERAL DAYS NOW...MODERATING TEMPERATURES ARE ON
THE WAY. OUR MID TROP HEIGHTS WILL RISE SOME 20 TO 30DM/S THROUGH
THE WEEKEND. THE FORECAST IS STILL DRY FOR NOW. WILL HAVE TO KEEP
AN EYE ON FRIDAY FOR LOW POP POTENTIAL.

..NOLES..

&&

.AVIATION...
VFR CONDITIONS WILL DROP RAPIDLY INTO IFR CATEGORIES BY MID TO LATE
MORNING WITH SNOW FOR KCGI AND KPAH. THEN BACK TO VFR AROUND 00Z
THU. FOR KEVV AND KOWB MAINLY VFR CONDITIONS WITH SNOW DROPPING VSBY
INTO IFR CATEGORY AT TIMES DURING THE DAY BUT RAPIDLY BACK TO VFR
AROUND 00Z. FLOW WILL PRIMARILY BE NORTHWEST THROUGH THE VALID TIME
AT ALL SITES.

..KH..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-FULTON-GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-WEBSTER.

MO...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-
     UNION IL.

IN...NONE.
&&
Hazardous weather outlook, Feb 9, 3:58 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
358 AM CST WED FEB 9 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
358 AM CST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY FOR SNOW...TODAY AND THIS EVENING FOR
PORTIONS OF SOUTHEAST MISSOURI...WESTERN KENTUCKY AND THE SOUTHERN
TIP OF ILLINOIS. REFER TO THE ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE REQUEST SPOTTERS SUBMIT SNOWFALL AMOUNTS THROUGH THE COURSE
OF THE DAY...AND AT THE END OF THE EVENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 9 heavy snow, 2 freezing fog. Local standard time, as filed.

Heavy Snow, Carlisle

When
February 9, 7:00 AM CST to 4:00 PM CST
Where
Carlisle forecast zone
Reported by
Emergency Manager
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heavy Snow, Hickman

When
February 9, 7:00 AM CST to 4:00 PM CST
Where
Hickman forecast zone
Reported by
Emergency Manager
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
February 9, 7:00 AM CST to 4:00 PM CST
Where
Fulton forecast zone
Reported by
Emergency Manager
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heavy Snow, Graves

When
February 9, 7:00 AM CST to 4:00 PM CST
Where
Graves forecast zone
Reported by
Emergency Manager
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Ballard

When
February 9, 8:00 AM CST to 4:00 PM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
February 9, 8:00 AM CST to 4:00 PM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
February 9, 8:00 AM CST to 4:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
February 9, 8:00 AM CST to 5:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
February 9, 8:00 AM CST to 5:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heavy Snow, Calloway

When
February 9, 8:00 AM CST to 5:00 PM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heavy Snow, Christian

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Christian forecast zone
Reported by
Emergency Manager
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heavy Snow, Todd

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Heavy Snow, Trigg

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
February 9, 9:00 AM CST to 6:00 PM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
February 9, 9:00 AM CST to 6:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
February 9, 10:00 AM CST to 5:00 PM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 9, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
February 9, 11:00 AM CST to 6:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
February 9, 12:00 PM CST to 7:00 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
February 9, 12:00 PM CST to 7:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 9, 12:00 PM CST to 6:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Freezing Fog, Livingston

When
February 10, 12:00 AM CST to 9:00 AM CST
Where
Livingston forecast zone
Reported by
Broadcast Media
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Freezing Fog, Lyon

When
February 10, 12:00 AM CST to 9:00 AM CST
Where
Lyon forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Freezing Fog, Lyon2011-02-1064MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Freezing Fog
Fog that froze on contact with roads, vehicles or structures.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276726, 276728, 276729, 276730, 276721, 276722, 276723, 276724, 276731, 276732, 276734, 276735, 276736, 276738, 276739, 276740, 276725, 276748, 276749, 276745, 276746, 276747, 282378, 282379.